Skip to main content

A semismooth Newton method for a class of semilinear optimal control problems with box and volume constraints


In this paper we consider optimal control problems subject to a semilinear elliptic state equation together with the control constraints 0≤u≤1 and ∫u=m. Optimality conditions for this problem are derived and reformulated as a nonlinear, nonsmooth equation which is solved using a semismooth Newton method. A regularization of the nonsmooth equation is necessary to obtain the superlinear convergence of the semismooth Newton method. We prove that the solutions of the regularized problems converge to a solution of the original problem and a path-following technique is used to ensure a constant decrease rate of the residual. We show that, in certain situations, the optimal controls take 0–1 values, which amounts to solving a topology optimization problem with volume constraint.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3


  1. Allaire, G.: Conception Optimale de Structures. Mathématiques & Applications (Berlin), vol. 58. Springer, Berlin (2007). With the collaboration of Marc Schoenauer (INRIA) in the writing of Chap. 8

    MATH  Google Scholar 

  2. Amstutz, S.: A semismooth Newton method for topology optimization. Nonlinear Anal. 73(6), 1585–1595 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  3. Anselone, P.M.: Collectively Compact Operator Approximation Theory and Applications to Integral Equations. Prentice-Hall Series in Automatic Computation Prentice-Hall, Englewood Cliffs (1971). With an appendix by Joel Davis

    MATH  Google Scholar 

  4. Bendsøe, M.P., Sigmund, O.: Topology Optimization. Springer, Berlin (2003)

    Google Scholar 

  5. Bonnans, J.F.: Second-order analysis for control constrained optimal control problems of semilinear elliptic systems. Appl. Math. Optim. 38(3), 303–325 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  6. Bonnans, J.F., Gilbert, J.C., Lemaréchal, C., Sagastizábal, C.A.: Numerical Optimization, 2nd edn. Universitext. Springer, Berlin (2006

    MATH  Google Scholar 

  7. Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer Series in Operations Research. Springer, New York (2000)

    MATH  Google Scholar 

  8. Casas, E., de los Reyes, J.C., Tröltzsch, F.: Sufficient second-order optimality conditions for semilinear control problems with pointwise state constraints. SIAM J. Optim. 19(2), 616–643 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  9. Casas, E., Herzog, R., Wachsmuth, G.: Optimality conditions and error analysis in semilinear elliptic control problems with L 1 cost functional. SIAM J. Optim. 22(3), 795–820 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  10. Chen, X., Nashed, Z., Qi, L.: Smoothing methods and semismooth methods for nondifferentiable operator equations. SIAM J. Numer. Anal. 38(4), 1200–1216 (2000) (electronic)

    MathSciNet  Article  MATH  Google Scholar 

  11. Chung, E.T., Chan, T.F., Tai, X.-C.: Electrical impedance tomography using level set representation and total variational regularization. J. Comput. Phys. 205(1), 357–372 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  12. Clarke, F.H.: Optimization and Nonsmooth Analysis, 2nd edn. Classics in Applied Mathematics, vol. 5. SIAM, Philadelphia (1990)

    Book  MATH  Google Scholar 

  13. Clason, C., Kunisch, K.: A duality-based approach to elliptic control problems in non-reflexive Banach spaces. ESAIM Control Optim. Calc. Var. 17(1), 243–266 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  14. Dontchev, A.L., Rockafellar, R.T.: Implicit Functions and Solution Mappings. Springer Monographs in Mathematics. Springer, Dordrecht (2009)

    Book  MATH  Google Scholar 

  15. Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. Grundlehren der Mathematischen Wissenschaften, vol. 224. Springer, Berlin (1977)

    Book  MATH  Google Scholar 

  16. Hintermüller, M., Ito, K., Kunisch, K.: The primal-dual active set strategy as a semismooth Newton method. SIAM J. Optim. 13(3), 865–888 (2003). (electronic), 2002

    Article  MATH  Google Scholar 

  17. Hintermüller, M., Kunisch, K.: Pde-constrained optimization subject to pointwise constraints on the control, the state, and its derivative. SIAM J. Optim. 20, 1133–1156 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  18. Hintermüller, M., Laurain, A.: Electrical impedance tomography: from topology to shape. Control Cybern. 37(4), 913–933 (2008)

    MATH  Google Scholar 

  19. Hinze, M., Pinnau, R., Ulbrich, M., Ulbrich, S.: Optimization with PDE Constraints. Mathematical Modelling: Theory and Applications, vol. 23. Springer, New York (2009)

    Book  MATH  Google Scholar 

  20. Ito, K., Kunisch, K.: The primal-dual active set method for nonlinear optimal control problems with bilateral constraints. SIAM J. Control Optim. 43(1), 357–376 (2004) (electronic)

    MathSciNet  Article  MATH  Google Scholar 

  21. Ito, K., Kunisch, K.: Lagrange Multiplier Approach to Variational Problems and Applications. Advances in Design and Control, vol. 15. SIAM, Philadelphia (2008)

    Book  MATH  Google Scholar 

  22. Ito, K., Kunisch, K.: Novel concepts for nonsmooth optimization and their impact on science and technology. In: Bhatia, R. (ed.) Proceedings of the International Congress of Mathematicians, Hyderabad, India (2010)

    Google Scholar 

  23. Kummer, B.: Lipschitzian and pseudo-Lipschitzian inverse functions and applications to nonlinear optimization. In: Mathematical Programming with Data Perturbations. Lecture Notes in Pure and Appl. Math., vol. 195, pp. 201–222. Dekker, New York (1998)

    Google Scholar 

  24. Outrata, J., Kočvara, M., Zowe, J.: Nonsmooth Approach to Optimization Problems with Equilibrium Constraints. Nonconvex Optimization and Its Applications, vol. 28. Kluwer Academic, Dordrecht (1998)

    Book  MATH  Google Scholar 

  25. Qi, L.Q., Sun, J.: A nonsmooth version of Newton’s method. Math. Program. 58(3, Ser. A), 353–367 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  26. Rudin, L.I., Osher, S., Fatemi, E.: Nonlinear total variation based noise removal algorithms. Physica D 60, 259–268 (1992)

    Article  MATH  Google Scholar 

  27. Stadler, G.: Elliptic optimal control problems with L 1-control cost and applications for the placement of control devices. Comput. Optim. Appl. 44(2), 159–181 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  28. Sun, D.: A further result on an implicit function theorem for locally Lipschitz functions. Oper. Res. Lett. 28(4), 193–198 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  29. von Heusinger, A., Kanzow, C.: Sc1 optimization reformulations of the generalized Nash equilibrium problem. Optim. Methods Softw. 23, 953–973 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  30. Vossen, G., Maurer, H.: On L 1-minimization in optimal control and applications to robotics. Optim. Control Appl. Methods 27(6), 301–321 (2006)

    MathSciNet  Article  Google Scholar 

  31. Wachsmuth, G., Wachsmuth, D.: Convergence and regularization results for optimal control problems with sparsity functional. ESAIM Control Optim. Calc. Var. 17(3), 858–886 (2011)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Samuel Amstutz.


Appendix A: Collectively compact sets of operators

Let \(\mathcal {X}\) be a Banach space and \(\mathcal{K}\) be a subset of \(\mathcal {L}(\mathcal {X})\), where \(\mathcal{L}(\mathcal {X})\) is the set of bounded linear operators from \(\mathcal {X}\) into itself.

Definition 2

We say that \(\mathcal{K}\) is collectively compact if the set \(\{Kx,x\in \mathcal {X},\Vert x\Vert\leq1,\allowbreak K\in\mathcal{K}\}\) is relatively compact.

Obviously, if \(\mathcal{K}\) is collectively compact, every \(K\in\mathcal {K}\) is compact. The following result may be found in [3, Theorem 1.6].

Theorem 10

Let K, \((K_{n})_{n\in\mathbb{N}}\in\mathcal{L}(\mathcal {X})\). Assume K n K pointwise, {K n } is collectively compact and K is compact. Then (IK)−1 exists if and only if for some n 0 and all nn 0 the operators (IK n )−1 exist and are uniformly bounded, in which case (IK n )−1→(IK)−1 pointwise.

The following result can be easily deduced from Theorem 10; see [2].

Theorem 11

Let \(\mathcal{K}\) be a collectively compact set of bounded linear operators of \(\mathcal {X}\). Assume further that \(\mathcal{K}\) is pointwise sequentially compact, i.e., for every sequence (K n ) of \(\mathcal{K}\) there exists a subsequence \((K_{n_{p}})\) and \(K\in\mathcal{K}\) such that \(K_{n_{p}} x \to Kx\) for all \(x\in \mathcal {X}\). If IK is invertible for all \(K\in\mathcal{K}\), then

$$ \sup_{K\in\mathcal{K}} \bigl\Vert(I-K)^{-1}\bigr\Vert<\infty. $$

Appendix B: Operator convergence

Lemma 6

If y n y in L (D) then, for all ηL 2(D),

$$ B(y_n)^{-1} \eta= \bigl[A+ \psi '(y_n)\bigr]^{-1} \eta\to\bigl[A+ \psi '(y)\bigr]^{-1} \eta=B(y)^{-1} \eta\quad \mathit{in}\ L^\infty(D). $$


With y n y in L (D) and using \(\Vert\psi'' \Vert_{L^{\infty}}\leq M^{2}_{\psi}\) we obtain

$$ \psi '(y_n) \to \psi '(y) \quad \mbox{in}\ L^\infty(D). $$

We write

$$B(y_n)^{-1} = A^{-1}\bigl[I+\psi '(y_n)A^{-1} \bigr]^{-1}. $$

The family of operators {ψ′(y n )A −1:L 2(D)→L 2(D)} is collectively compact due to the compactness of A −1 and the uniform boundedness of \(\|\psi '(y_{n})\bigr\|_{L^{\infty}}\). We have for all φL 2(D)

$$\bigl\langle\bigl(I+\psi '(y) A^{-1}\bigr) \varphi,A^{-1}\varphi\bigr\rangle= \bigl\langle A^{-1}\varphi, \varphi\bigr\rangle+ \bigl\langle \psi '(y) A^{-1}\varphi ,A^{-1}\varphi\bigr\rangle\geq\bigl\langle A^{-1}\varphi, \varphi\bigr\rangle, $$

hence I+ψ′(y)A −1 is injective and subsequently invertible by the Fredholm alternative. In view of (62), we also have the pointwise convergence ψ′(y n )A −1ψ′(y)A −1, we may thus apply Theorem 10 to obtain

$$\bigl[I+\psi '(y_n)A^{-1} \bigr]^{-1} \to \bigl[I+\psi '(y)A^{-1} \bigr]^{-1}\quad \mbox{pointwise in }L^2(D), $$

which in turn implies (61) by composition with A −1. □

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Amstutz, S., Laurain, A. A semismooth Newton method for a class of semilinear optimal control problems with box and volume constraints. Comput Optim Appl 56, 369–403 (2013).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:


  • Optimal control
  • Topology optimization
  • Semilinear equation
  • Semismooth Newton method
  • Volume constraint